Veteran Members
  • Content count

  • Joined

  • Last visited

Community Reputation

85 Excellent


About Quetzlcoatl

Recent Profile Visitors

6,130 profile views
  1. Can Anyone Explain Why Carbs Should Be Eaten With Fats?

    Fats slow the digestion and absorption of carbohydrates. Slower digestion means the sugar enters your blood over a longer period of time, leading to a lower spike in blood sugar. Protein has a larger effect, though.
  2. Why Califlower Causes Acne?

    Could be a specific type of fiber that promotes the growth of a niche species in your flora, to which you have an immune response. Solution: don't eat it, I guess.
  3. I wasn't really sure where to post this, but I wanted to share an interesting observation that I made with all of you. I have been on isotretinoin (Accutane/Claravis) twice now for (mostly comedonal) acne that only partially responded to dietary changes and topicals. On both occasions, my athletes foot was permanently cured. Now, you might say, "Quetzl, that doesn't make sense, how can you permanently cure something twice?" To which I reply, read on my friend. I had recurrent athletes foot for over ten years. I tried everything to cure it; topical antifungal creams, tea tree oil, oral fluconazole, itraconazole, and terbinafine, powders, sock and shoe changes/heat-kills/hydrogen peroxide soaks, diet changes, herbal supplements including candex, berberine, oregano oil, and a host of others. Some worked moderately well for a short period of time; but it would always come back, and make my feet smell. When I started my first isotretinoin treatment (10mg/d, ramping up slowly to 60mg/d, seven month duration), I noticed that the athletes foot became worse. Much worse, in fact; it was uncontrollable. My shoes smelled all the time. My socks would smell after one day's use (in contrast, I can now use them practically indefinitely, but I don't, because I'm still paranoid). The higher the dose, the worse it got. This occurred in tandem with a number of other mild side effects, such as dry lips and skin, weird headspace at the higher doses, muscle twitches, mild lower back pain, crackling joints, and susceptibility to sicknesses (I went from getting sick once a year to getting sick five or six times over the course of my treatment, with heightened severity). It wasn't the greatest experience, but I would do it again, in retrospect, as none of these side effects were permanent. A month after I stopped the drug, my athletes foot vanished. Gone, completely. No trace of it whatsoever; just smooth, supple, scentless skin. I thought, maybe, that it was a coincidence. But half a year later, when my acne returned, I began my second course of isotretinoin. My athletes foot returned within a month of beginning treatment. And it was bad, again. I applied terbinafine cream to keep it somewhat under control, but my shoes and socks still constantly stank. Several months later I finished my second course, and again, within a month, the athletes foot vanished, leaving no sign that it was ever there. It has since not returned in any form; I haven't used any antifungals and I haven't been particularly careful with my feet. Now, the theory. We know that athletes foot is a disease of the immune system; dermatophytes are veritably everywhere, but some people get an infection, while others do not. It is technically contagious, but one must be susceptible to it in order to become infected. We also know that isotretinoin is an immunomodulator; its mechanism for acne is likely the forced apoptosis of TH17 cells and the attenuation of IL17. I propose that, much like acne, recurrent athletes foot is the result of an imbalanced immune system - one that perhaps sees dermatophytes as commensal organisms, and thus doesn't attack them. Treatment with isotretinoin in this case acts as a 'reset' button, possibly by suppressing the branch of the immune system that is regulating the interaction between the dermatophytes and the host immune system, thus resulting in increased disease activity; upon cessation of the drug, the suppressed immune system bounces back, controls the pathogen, and establishes a new equilibrium of immunity. I think this might be consistent with other facets of the drug, such as (rare) reports of autoimmune disorders developing after taking isotretinoin (but not during) and of course, the sometimes permanent elimination of acne, both of which could be acting by the same mechanism as described above (albeit in different environments).